Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 4, NWS Morristown, TN

May 27, 1996Bradley County, Tennessee

NWS Morristown, TN issued this tornado warning at May 27, 1996, 7:30 PM EDT for Bradley County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1996, 7:30 PM EDT (23:30 UTC)
Expired
May 27, 1996, 8:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bradley County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 272330
TORMRX
TNC011-280015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
730 PM EDT MON MAY 27 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...BRADLEY COUNTY
 
AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TORNADO IN BRADLEY COUNTY. THE TORNADO WAS ALSO REPORTED JUST
SOUTHWEST OF CLEVELAND. THIS STORM IS MOVING EAST AT 30 MPH.
CITIES IN THE PATH OF THIS STORM WILL BE OCOEE.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 27, 2:17 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 27, 2:17 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
215 PM EDT MON MAY 27 1996

OUTFLOW BNDRY CURRENTLY STRETCHING FROM SOMERSET KY TO AROUND BNA
AND THEN WWD TO AROUND MO BOOTHEEL.  SRN END HAS SLOWED DOWN
CONSIDERABLY BUT WL SPEED UP AS MORE CONVECTION RACES EWD ACROSS AR.
EXTREMELY UNSTABLE AIRMASS IS IN PLACE ACROSS EAST TN... SW VA AND SW
NC.  THUS NEEDLESS TO SAY WE WL CONTINUE THE THREAT FOR DMGG
WINDS/LARGE HAIL ACROSS MOST OF THE RGN TNT.  FLASH FLOODING THREAT WL
ALSO CONTINUE AS MOISTURE CONTENT AND POTENTIAL FOR REPEAT ACTIVITY WL
REMAIN HIGH TNT.  CURRENT CONFIGURATION LOOKS GOOD.  THUS LKLY POPS
FOR ALL ZONES TNT.  ACTIVITY WL TAPER OFF WELL AFT MIDNIGHT AS DRIER
AIR TRIES TO WORK IN FROM THE WEST.

ON TUE NVA ALONG WITH DRIER AIR WL KEEP STORMS ONLY SCTD AT BEST.
MAIN AREAS OF CONVECTION WL BE TO OUR NORTH ALONG THE QUASI-STNRY
FNTL BNDRY.  THE FNT WL BEGIN SINKING SWD ON WED AS PRESSURES RISE
ACROSS THE GRT LKS RGN.  THUS POPS WL BE INCREASING THROUGH THE DAY ON
WED.  TEMPS WL REMAIN SUMMER-LIKE THROUGH THE PD.  MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:42 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union63 min
May 27, 5:42 PM EDTSevere Thunderstorm WarningMRXRoane63 min
May 27, 6:35 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson55 min
May 27, 6:46 PM EDTSevere Thunderstorm WarningMRXHamilton, Rhea59 min
May 27, 7:02 PM EDTSevere Thunderstorm WarningMRXCumberland58 min
May 27, 7:02 PM EDTSevere Thunderstorm WarningMRXMeigs58 min
May 27, 7:08 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane67 min
May 27, 7:15 PM EDTSevere Thunderstorm WarningMRXMcMinn60 min
May 27, 7:22 PM EDTTornado WarningMRXMeigs53 min
May 27, 7:34 PM EDTSevere Thunderstorm WarningMRXMonroe56 min
May 27, 7:39 PM EDTSevere Thunderstorm WarningMRXCocke66 min
May 27, 7:52 PM EDTSevere Thunderstorm WarningMRXPolk68 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.